Alert archive / Tennessee / Flash Flood Warnings in 2008

Flash Flood Warning 155, NWS Memphis, TN

December 24, 2008Decatur County, Henderson County, Tennessee

NWS Memphis, TN issued this flash flood warning at Dec 24, 2008, 11:38 AM CST for Decatur County, Henderson County, Tennessee. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 24, 2008, 11:38 AM CST (17:38 UTC)
Expired
Dec 24, 2008, 1:45 PM CST
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Decatur County, TN, Henderson County, TN

What was reported inside it

TimeReportWhereRemark
Dec 24, 12:35 PM CSTFLASH FLOODDecaturville, TNWATER COVERING BIBLE HILL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 900 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
900 m²/s²
0-3 km storm-relative helicity
1202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 241738
FFWMEG
TNC039-077-241945-
/O.NEW.KMEG.FF.W.0155.081224T1738Z-081224T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1138 AM CST WED DEC 24 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DECATUR COUNTY IN TENNESSEE...
  HENDERSON COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 145 PM CST

* AT 1138 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR DOPPLER
  RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAINFALL HAS FALLEN ACROSS
  THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NATCHEZ
  TRACE STATE PARK...NATCHEZ TRACE STATE FOREST...WILDERSVILLE...BLUE
  GOOSE AND BARGERTON.

THIS WARNING INCLUDES THE FOLLOWING LOW WATER CROSSINGS IN DECATUR
COUNTY BIBLE HILL ROAD AT SHIPMAN CREEK...BIBLE HILL ROAD IN
PARSONS...BOHANNON LD ROAD AT RICKETTS CREEK...CONCORD ROAD AT LESTER
CREEK...FAIRGROUND ROAD...HAYNES ROAD AT HOG CREEK...HOG CREEK ROAD
AT MILLS BRANCH...LARGE ROAD AT RUSSIAN CREEK...LARGO ROAD 4...
NORTHWOOD STREET IN PARSONS...OAK PARK ROAD AT CHEROKEE HEIGHTS
ROAD...OLD LEXINGTON ROAD AT BEAR CREEK AND W O BAKER ROAD.

.ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

.FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS
OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED
BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP
TO HIGHER GROUND.

LAT...LON 3539 8801 3542 8806 3539 8810 3538 8819
      3543 8824 3543 8836 3550 8836 3550 8848
      3561 8861 3582 8859 3582 8818 3585 8817
      3586 8806 3582 8802 3582 8797 3573 8802
      3561 8803 3551 8796 3544 8804 3540 8797

$$
2 follow-up statements
000 
WGUS74 KMEG 241824
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1224 PM CST WED DEC 24 2008

TNC039-077-241945-
/O.CON.KMEG.FF.W.0155.000000T0000Z-081224T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DECATUR TN-HENDERSON TN-
1224 PM CST WED DEC 24 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CST FOR
HENDERSON AND DECATUR COUNTIES...

AT 1224 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR
DOPPLER RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAINFALL HAS FALLEN
ACROSS THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NATCHEZ
  TRACE STATE PARK...NATCHEZ TRACE STATE FOREST...WILDERSVILLE...
  PARSONS...LEXINGTON...DARDEN...BLUE GOOSE AND BARGERTON.

THIS WARNING INCLUDES THE FOLLOWING LOW WATER CROSSINGS IN DECATUR
COUNTY BIBLE HILL ROAD AT SHIPMAN CREEK...BIBLE HILL ROAD IN
PARSONS...BOHANNON LD ROAD AT RICKETTS CREEK...CONCORD ROAD AT LESTER
CREEK...FAIRGROUND ROAD...HAYNES ROAD AT HOG CREEK...HOG CREEK ROAD
AT MILLS BRANCH...LARGE ROAD AT RUSSIAN CREEK...LARGO ROAD 4...
NORTHWOOD STREET IN PARSONS...OAK PARK ROAD AT CHEROKEE HEIGHTS
ROAD...OLD LEXINGTON ROAD AT BEAR CREEK AND W O BAKER ROAD.

.ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED 
AREA.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3539 8801 3542 8806 3539 8810 3538 8819
      3543 8824 3543 8836 3550 8836 3550 8848
      3561 8861 3582 8859 3582 8818 3585 8817
      3586 8806 3582 8802 3582 8797 3573 8802
      3561 8803 3551 8796 3544 8804 3540 8797

$$
000 
WGUS74 KMEG 241949
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
149 PM CST WED DEC 24 2008

TNC039-077-241959-
/O.EXP.KMEG.FF.W.0155.000000T0000Z-081224T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DECATUR TN-HENDERSON TN-
149 PM CST WED DEC 24 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR HENDERSON AND DECATUR
COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS EXITED THE WARNED 
AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.


LAT...LON 3539 8801 3542 8806 3539 8810 3538 8819
      3543 8824 3543 8836 3550 8836 3550 8848
      3561 8861 3582 8859 3582 8818 3585 8817
      3586 8806 3582 8802 3582 8797 3573 8802
      3561 8803 3551 8796 3544 8804 3540 8797

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 24, 9:51 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Dec 24, 9:51 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
951 AM CST WED DEC 24 2008

.UPDATE...
ADJUSTED TEMPERATURES AND POPS BASED ON CURRENT TRENDS. LOWERED
POPS ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL AS THE
BULK OF THE RAIN HAS ALREADY MOVED EAST OF THIS AREA.

&&

.DISCUSSION...
LINE OF SHOWERS AND A FEW EMBEDDED THUNDERSTORMS CONTINUES TO MOVE
SLOWLY EAST ACROSS THE MIDSOUTH THIS MORNING. A COLD FRONT IS
CURRENTLY SITUATED JUST WEST OF THE FORECAST AREA AND WILL MOVE
EAST ACROSS THE AREA THROUGHOUT THE DAY. THE POSSIBILITY OF
FLOODING WILL HAVE TO BE WATCHED AS THIS LINE MOVES SLOWLY ACROSS
ALREADY SATURATED GROUND. THE THREAT FOR STRONG TO PERHAPS SEVERE
THUNDERSTORMS LOOKS TO BE MAINLY CONFINED ACROSS NORTH MISSISSIPPI
THIS AFTERNOON AND WILL CONTINUE TO MONITOR CLOSELY. ONCE THE
COLD FRONT PASSES...EXPECT COOLER TEMPERATURES AND WINDS TO TURN
TO THE NORTHWEST THIS AFTERNOON AND EVENING.

KNS

&&

.PREV DISCUSSION... /ISSUED 457 AM CST WED DEC 24 2008/

DISCUSSION...10Z SURFACE ANALYSIS PLACES A COLD FRONT FROM
WISCONSIN BACK THROUGH NORTHEAST/SOUTHWEST MISSOURI AND THEN INTO
THE SOUTHERN PLAINS. ACROSS THE MID SOUTH...WIDESPREAD SHOWERS AND
ISOLATED THUNDERSTORMS WERE PRESENT ACROSS MOST OF THE FORECAST
AREA WITH THE EXCEPTION OF AREAS WEST OF A LINE KENNETT TO
JONESBORO WITH MODERATE TO HEAVY RAINFALL MAINLY EAST OF THE
MISSISSIPPI RIVER. FORECAST CHALLENGE IN THE SHORT TERM IS
PRECIPITATION TRENDS AND SEVERE THUNDERSTORM POTENTIAL ON
SATURDAY.

SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)...COLD FRONT CURRENTLY
LOCATED NORTH AND WEST OF THE MID SOUTH WILL BEGIN TO MOVE THROUGH
THE FORECAST AREA TODAY. AHEAD OF THE COLD FRONT...A WARM CONVEYOR
BELT WILL BRING PERIODS OF SHOWERS AND THUNDERSTORMS TO THE
FORECAST AREA WITH RAIN CHANCES BEGINNING TO TAPER OFF TOWARDS
EARLY EVENING ACROSS AREAS WEST OF THE MISSISSIPPI RIVER AND RAIN
CHANCES AFTER MIDNIGHT LIMITED TO PORTIONS OF NORTHEAST
MISSISSIPPI. MOST UNSTABLE CAPE VALUES APPROACHING 1000 J/KG...AND
MARGINALLY FAVORABLE UPPER LEVEL DIVERGENCE MAY RESULT IN A
THUNDERSTORM OR TWO POSSIBLY BECOMING STRONG ACROSS NORTH
MISSISSIPPI TODAY.

COLD FRONT WILL STALL OUT TO THE SOUTH AND EAST OF THE MID SOUTH
ON CHRISTMAS DAY BRINGING DRY WEATHER AS WEAK HIGH PRESSURE BUILDS
INTO THE FORECAST AREA. THIS DRY PERIOD WILL NOT LAST LONG AS THE
FRONT BEGINS TO MOVE BACK NORTH AS A WARM FRONT BY THURSDAY
NIGHT...RESULTING IN SHOWERS AND PERHAPS A FEW ELEVATED
THUNDERSTORMS. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE
INTO FRIDAY AND FRIDAY NIGHT AS A WARM AND MOIST...UNSTABLE
AIRMASS REMAINS IN PLACE ACROSS THE LOWER MISSISSIPPI VALLEY.
TEMPERATURES ON FRIDAY WILL RANGE FROM THE UPPER 60S NORTH TO THE
LOWER 70S SOUTH.

LONG TERM...(SATURDAY THROUGH TUESDAY)...00Z LONG RANGE MODELS
CONTINUING TO CONVERGE ON A POTENTIAL SEVERE THUNDERSTORM OUTBREAK
ON SATURDAY AS A COLD FRONT MOVES THROUGH THE REGION. FAVORABLE
UNIDIRECTIONAL WINDS ALOFT...STRONG UPPER LEVEL JET
DYNAMICS...MOST UNSTABLE CAPE VALUES AROUND 1000 J/KG...AND 0-1
STORM RELATIVE HELICITY VALUES AROUND 300 M2/S2 SUGGEST CONVECTIVE
MODE WILL PRIMARILY BE IN THE FORM OF A BROKEN SQUALL LINE WITH A
TORNADO THREAT CONTAINED WITHIN THE LINE SEGMENTS. LARGE HAIL AND
DAMAGING WINDS WOULD ALSO BE POSSIBLE WITH ANY THUNDERSTORMS THAT
BECOME SEVERE. LATER SHIFTS WILL RE-EVALUATE SEVERE THUNDERSTORM
POTENTIAL AND MAKE NECESSARY ADJUSTMENTS TO FORECAST AND POSSIBLE
THREATS AS THIS POTENTIAL SEVERE WEATHER EVENT DRAWS CLOSER. STAY
TUNED...

SHOWERS AND THUNDERSTORMS WILL GRADUALLY TAPER OFF FROM NORTHWEST
TO SOUTHEAST SATURDAY NIGHT WITH HIGH PRESSURE BRINGING DRY
WEATHER TO THE MID SOUTH FOR SUNDAY THROUGH TUESDAY. TEMPERATURES
WILL AVERAGE NEAR NORMAL TO SLIGHTLY ABOVE NORMAL LATE THIS
WEEKEND INTO EARLY NEXT WEEK AS UPPER LEVEL PATTERN BECOMES NEARLY
ZONAL NEXT WEEK.

CJC

&&

.AVIATION...

12Z TAFS

KNQA/KLZK RADARS SHOW NUMEROUS MODERATE RAIN SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS AR...INTO WEST TN AND NORTH MS. THIS
PRECIPITATION WAS BEING FED BY 55 KT WINDS AROUND FL020. HAVE
DECIDED TO KEEP LLWS IN THE TAFS BASED ON A 30 KT GUST
DIFFERENTIAL BETWEEN THE GROUND AND FL020. NAM MODEL SUGGEST THESE
LOW LEVEL WINDS SHOULD DECREASE SIGNIFICANTLY BETWEEN 15Z TO 18Z.

GIVEN ISOLATED NATURE OF LIGHTNING STRIKES...HAVE DECIDED TO KEEP
VICINITY THUNDER AND KEEP PREVAILING AND TEMPO WX AS JUST RAIN BEYOND
14Z FOR KMEM. ACTIVITY WILL BEGIN CLEARING THE TERMINALS BY EARLY
AFTERNOON... 18Z TO 20Z...AS A PACIFIC COLD FRONT BRINGS DRIER
AIR. KTUP WILL BE THE LAST TO CLEAR AND MAY SEE SOME STRONG STORMS
IN THE AFTERNOON.

KEPT FOG OUT FOR THE OUTER PERIODS TONIGHT...GIVEN DRIER AIR
MOVING IN FROM THE NORTH. WILL HAVE TO WATCH KMKL HOWEVER. EXPECT
VFR FOR KMEM.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  67  37  57  52 / 100  10  10  50
MKL  64  31  52  48 / 100  10  10  50
JBR  60  31  50  46 /  50  10  10  50
TUP  65  40  59  55 / 100  40  10  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Dec 24, 5:08 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
508 AM CST WED DEC 24 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-251200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
508 AM CST WED DEC 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A THUNDERSTORM OR TWO MAY BECOME STRONG ACROSS PORTIONS OF NORTH
MISSISSIPPI THIS AFTERNOON WITH STRONG WINDS AND POSSIBLY SMALL
HAIL AS THE THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE ON SATURDAY AS A COLD FRONT
MOVES THROUGH THE MID SOUTH. LARGE HAIL...DAMAGING WINDS...AND
TORNADOES MAY BE POSSIBLE SATURDAY WITH ANY THUNDERSTORMS THAT
BECOME SEVERE. STAY TUNED TO LATER FORECASTS AND STATEMENTS AS THIS
POTENTIAL EVENT DRAWS CLOSER.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BECOME NECESSARY IN SUPPORT OF SEVERE
WEATHER OPERATIONS ON SATURDAY.

In the hours before

Special weather statement, Dec 24, 7:29 AM CST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
729 AM CST WED DEC 24 2008

ARZ027-241345-
POINSETT AR-
729 AM CST WED DEC 24 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 10
MILES WEST OF MARKED TREE AT 729 AM CST...MOVING NORTHEAST AT 55
MPH. THIS THUNDERSTORM WAS SHOWING WEAK ROTATION AND IS BEING
MONITORED.

PEOPLE IN POINSETT COUNTY...INCLUDING LOCATIONS NEAR LEPANTO...MARKED
TREE AND TYRONZA...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 745 AM CST.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 2:45 AM CSTAreal Flood AdvisoryMEGShelby3 hr
Dec 24, 2:48 AM CSTAreal Flood AdvisoryMEGDecatur, Henderson3 hr
Dec 24, 5:45 AM CSTAreal Flood AdvisoryMEGShelby3 hr
Dec 24, 8:56 AM CSTRiver Flood WarningMEGCrockett, Dyer, Lauderdale10 hr
Dec 24, 9:06 AM CSTAreal Flood AdvisoryMEGShelby3 hr
Dec 24, 10:16 AM CSTAreal Flood AdvisoryMEGMadison3 hr
Dec 24, 10:54 AM CSTAreal Flood AdvisoryMEGCarroll, Chester, Decatur, Henderson, Henry3 hr

Nearby

Flash Flood Warnings in Tennessee, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.